Q. I began taking Actonel in December of 2004. In October of 2008 I was walking down the hall in my home. I heard a loud pop in my right femur, and down I went. I was rushed to the hospital and went into surgery the next day. A long rod was inserted.
In February of 2010, I began to have pain in my left femur every step I took. The doctor had it x-rayed and I have a hairline fracture in my left femur. I’ve had to stay off my leg or use a walker until the fracture heals.
On March 6, 2010, a CT scan showed it is healing, but it has not completely healed yet. My doctor has said I shouldn’t take Actonel or Reclast.
A. Your experience is not unique. Other readers report problems like yours: “I am a victim of Fosamax, having had two broken femurs this past year. I am no longer taking this drug.”
A task force of experts recently reported in the Journal of Bone and Mineral Research (online, September 14, 2010) that such unusual thigh bone fractures are associated with drugs such as Actonel, Boniva, Fosamax or Reclast.
These atypical femur fractures appear to be rare. Nevertheless, the experts concluded that “the risk rises with increasing duration of exposure and there is concern that lack of awareness and underÔÇÉreporting may mask the true incidence of the problem.”
People who experience unusual thigh or groin pain while taking one of these osteoporosis medicines are urged to check with a doctor promptly.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Tamara
    Reply

    My mother’s quality of life has been greatly reduced by taking Fosamax. She took it over 6 years with little follow-up/follow-through from her doctor–he would simply refill her prescription and she would take them. I found an article that stated the drug should not be taken more than 5 years total. I urged her to stop taking it, especially since she didn’t feel like “it was working”.
    Either way, it’s been a nightmare for her overall: last year she had several bottom teeth simply loosen and fall out and she has become more reclusive and depressed as a result. I think my mother is like a lot of people who see doctors–she does what she’s told with little question and little knowledge of her condition.

  2. Rachel
    Reply

    I stopped taking Fosamax a while back because it gave me acid reflux – a condition which I had never had before the Fosamax. The acid reflux stopped as soon as I stopped the Fosamax. I also had surgery on my mouth after taking Fosamax – although I am not absolutely certain that there was a connection. The Fosamax was prescribed to me by my former primary care physician. My (now deceased) mother used to tell me: “if you are not sick, a doctor can make you sick” and “you have to be your own watchdog.”
    My parents were not shy about refusing medicine they didn’t need. I’m not saying that we shouldn’t take medications when necessary. But, many patients are taking more and more medications each year to deal with an ever-increasing number of side effects created by medication (both prescription and over-the-counter). Educate yourself about the side effects of the medications you take – it can save you a lot of grief and maybe even save your life. My husband and I are grateful to Joe and Terry Graedon for their excellent work in providing us with The People’s Pharmacy.

  3. Eric H
    Reply

    Osteonecrosis of the Jaw (ONJ) is a pretty nasty side effect. I think it’s important that people understand that this is very rare though. A more important thing for people to remember about this drug is that they should stay upright (standing or sitting) for an hour after taking it to avoid severe GI side effects.
    Prevention is the way to go. The People’s Pharmacy show called “Bone Vitality” is my one of my favorites. I recommend it to anyone whether you have osteoporosis or not.

  4. Carolyn
    Reply

    I took Fosamax for ten years, starting right after it was put on the market. I now have osteonecrosis of the jaw of ONJ. I have lost two teeth from this and have to be very careful when I even have my teeth cleaned which I do every 4 months to prevent further problems. I did not have any teeth pulled and we cannot figure out what caused my flareup. My dentist had never seen ONJ or had any warnings about it. Now, they are putting a very mild warning at the end of the advertisements for like products that you MAY have jaw problems. No warnings were given that long ago and not until about 2 years ago.

  5. Doris P.
    Reply

    Have you heard anything regarding two inject-able drugs for osteoporosis: Prolia and Forteo?
    PEOPLE’S PHARMACY RESPONSE: IT IS NOT KNOWN WHETHER THEY CAUSE THIS SIDE EFFECT.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.